Oklahoma, 2007

Flash Flooding in Oklahoma, July 2, 2007

July 2, 2007 · NWS TSA · 6 events in 3 counties and zones

Heavy rain caused flash flooding across a large part of eastern Oklahoma during the morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Heavy rain caused flash flooding across a large part of eastern Oklahoma during the morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 2, 1:54 AM CST, 4 hours 53 minutes earlier.

Area forecast discussion, Jul 2, 1:54 AM CST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
254 AM CDT MON JUL 2 2007

.DISCUSSION...
AREA PROFILERS SHOW THAT UPPER CIRCULATION HAS BEEN SLOWLY
RETROGRADING OVERNIGHT...AND IS CURRENTLY LOCATED ACROSS SCNTRL
OK. WIDELY SCATTERED SHOWERS AND A FEW THUNDERSTORMS WERE NOTED TO
THE E AND SE OF THIS FEATURE...AND THE VERY SLOW MOVEMENT AND
COPIOUS MOISTURE CONTINUES TO RESULT IN LOCALIZED HEAVY RAINFALL
ACROSS PARTS OF THE FORECAST AREA. FORTUNATELY...MUCH OF THE HEAVY
RAINFALL IS OCCURING AWAY FROM THE FLOOD PLAGUED AREAS OF NE OK.

THE UPPER LOW WILL CONTINUE ITS SLOW SWWD TREK TODAY...EVENTUALLY
SETTLING INTO NWRN TX AS THE UPPER RIDGE BUILDS ACROSS KS/MO. THIS
WILL EFFECTIVELY MOVE THE SHEAR AXIS (AND AXIS OF HEAVIER RAINFALL)
INTO SRN OK...NRN TX AND SRN AR. WILL KEEP THE FLASH FLOOD WATCH AS
IS...ALTHOUGH DAY SHIFT MAY CONSIDER EXTENDING THE SRN PORTION OF
THE WATCH INTO MONDAY NIGHT.

UPPER SHEAR AXIS WILL REMAIN OVER SERN PARTS OF THE REGION FOR MUCH
OF NEXT WEEK...WITH MAINLY DIURNAL CONVECTION EXPECTED. MODELS
SUGGEST THAT A WEAK FRONTAL BOUNDARY MAY MOVE INTO THE AREA ON THE
4TH...BUT IT LOOKS TO BE TOO DIFFUSE TO HAVE ANY IMPACT ON TEMPS.

WILL TENTATIVELY KEEP NEXT WEEKEND DRY...ALTHOUGH GFS/ECMWF STILL
SHOW REMNANTS OF SHEAR AXIS ACROSS THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   83  71  86  71 /  50  30  30  10
FSM   85  70  85  70 /  70  50  50  20
MLC   82  69  86  70 /  80  50  50  20
BVO   83  68  87  68 /  40  20  20  10
FYV   80  67  82  66 /  70  30  40  10
BYV   82  64  84  66 /  50  20  30  10
MKO   82  70  85  69 /  70  40  40  20
MIO   83  67  88  69 /  40  20  20  10
F10   82  70  85  70 /  70  50  40  20
HHW   86  69  85  71 /  80  60  60  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM MONDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 PM MONDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...14
LONG TERM....18
Hazardous weather outlook, Jul 2, 4:15 AM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
515 AM CDT MON JUL 2 2007

ARZ001-002-010-011-019-020-029-OKZ049-053>076-031000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
502 AM CDT MON JUL 2 2007

...ADDITIONAL HEAVY RAINFALL POSSIBLE THROUGH TONIGHT...

...MAJOR RIVER FLOODING OCCURRING ALONG THE CANEY...VERDIGRIS...AND
DEEP FORK RIVERS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

FLASH FLOOD.
	RISK...ELEVATED.
        AREA...EASTERN OKLAHOMA AND WEST CENTRAL AND NORTHWESTERN ARKANSAS.
        ONSET...ONGOING.

	AREA AT GREATEST RISK...SOUTH OF U.S. HIGHWAY 412.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL AND NORTHWESTERN ARKANSAS.
	ONSET...ONGOING.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL AND NORTHWESTERN ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...SOUTH OF U.S. HIGHWAY 412.

DISCUSSION...
A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING FOR ALL
OF EASTERN OKLAHOMA AND NORTHWEST AND WEST CENTRAL ARKANSAS. SEE
/OKCFFATSA/ FOR DETAILS. IN ADDITION...MAJOR RIVER FLOODING IS
OCCURRING ACROSS PORTIONS OF NORTHEAST OKLAHOMA. SEE /OKCFLSTSA/ AND
/OKCFLWTSA/ FOR DETAILS.

THE UPPER LOW THAT HAS PLAGUED THE AREA FOR SEVERAL DAYS BRINGING
HEAVY RAINFALL HAS BEGUN TO MOVE TO THE SOUTHEAST...AND WAS
CENTERED OVER NORTHWEST TEXAS THIS MORNING. NUMEROUS SHOWERS AND
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL HAVE DEVELOPED FROM WEST
CENTRAL ARKANSAS THROUGH SOUTHEAST OKLAHOMA AS A RESULT...AND WILL
CONTINUE TODAY. RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL BE COMMON
ACROSS SOUTHEAST OKLAHOMA. DRIER MID LEVEL AIR HAS MOVED INTO FAR
NORTHERN OKLAHOMA AND WILL LIMIT THE OVERALL STORM COVERAGE NORTH
OF HIGHWAY 412...HOWEVER ANY STORMS THAT DEVELOP WILL HAVE THE
POTENTIAL TO PRODUCE HEAVY RAIN IN AREAS THAT ARE EXPERIENCING
MAJOR RIVER FLOODING. RAIN AND THUNDERSTORM COVERAGE SHOULD
DIMINISH TONIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
EMERGENCY MANAGERS AREAWIDE SHOULD CONTINUE TO MONITOR CONDITIONS
CLOSELY FOR THE POTENTIAL OF FLOODING AND BE PREPARED TO ENACT
LOCAL FLOOD PROCEDURES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY THROUGH FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY AND SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THE UPPER LOW WILL CONTINUE TO SLOWLY MOVE BACK TO THE SOUTHWEST
DURING THE EARLY PART OF THE WORK WEEK...AND FOCUS THE HEAVY RAIN
POTENTIAL FARTHER SOUTH WITH TIME. DRIER AIR IS FINALLY EXPECTED
TO MOVE IN LATE IN THE WEEK AND SIGNIFICANTLY REDUCE RAIN CHANCES
BY THE WEEKEND. THE EFFECTS OF MAJOR RIVER FLOODING ARE LIKELY TO
CONTINUE ACROSS NORTHEAST OKLAHOMA FOR SEVERAL MORE DAYS.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGERS SHOULD CONTINUE TO MONITOR CONDITIONS CLOSELY
AS FLOODING CONCERNS WILL CONTINUE AT LEAST THROUGH EARLY THIS
WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The radar

The Norman radar (KTLX), 137 km away, was scanning. The volume nearest the first event began at 12:49 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Pittsburg

When
July 2, 6:47 AM CST to 8:00 AM CST
Where
Pittsburg County, 5 mi W of Mc Alester
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.930, -95.858

Heavy rain caused flooding which required State Highway 31 to be closed.

Flash Flood, Pittsburg

When
July 2, 7:00 AM CST to 8:00 AM CST
Where
Pittsburg County, 2 mi E of Weathers
Cause
Heavy Rain
Reported by
Public
Coordinates
34.650, -95.535

Heavy rain caused Jack Fork Creek to rise out of its banks.

Flash Flood, Pushmataha

When
July 2, 7:00 AM CST to 9:00 AM CST
Where
Pushmataha County, Snow
Cause
Heavy Rain
Reported by
Public
Coordinates
34.400, -95.420

Heavy rain caused water to flow over several county roads near Snow.

Flash Flood, Pittsburg

When
July 2, 7:00 AM CST to 8:00 AM CST
Where
Pittsburg County, Haileyville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.850, -95.570

State Highway 63 from Haileyville to Bache Road was closed due to high water.

Flash Flood, Latimer

When
July 2, 7:15 AM CST to 10:30 AM CST
Where
Latimer County, 6 mi SW of Bengal
Cause
Heavy Rain
Reported by
Public
Coordinates
34.769, -95.145

Heavy rain caused water to flow over secondary roads.

Flash Flood, Pushmataha

When
July 2, 10:00 AM CST to 12:00 PM CST
Where
Pushmataha County, 4 mi E of Finley
Cause
Heavy Rain
Property damage
$15,000
Reported by
Public
Coordinates
34.330, -95.430

Nearly six inches of rain caused flash flooding. The water from a nearby creek entered three homes. Several roads were flooded and closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48147, 48150, 48151, 48154, 48152, 48156.